Domperidone is a commonly prescribed antiemetic drug but its side effects are rarely seen. Extrapyramidal side effects are a very rare complication of the drug occurring in 1/10,000 population. They usually occur in infants and very young children due to a poorly developed blood-brain barrier. We report a case of acute dystonia in a 13-year-old boy induced by domperidone. The boy was treated for viral fever and was started on domperidone 30 mg/day, sustained release form (0.7 mg/kg/day), for persistent vomiting along with other supportive treatment. On the fourth day of treatment, although the fever and vomiting subsided, the child developed oromandibular dystonia despite giving the drug in the recommended dose. Fortunately, drug-induced dystonias are a reversible condition and the child improved in 7-8 days after discontinuation of the drug. There was no recurrence at 1 month follow-up. Usually, dystonic reactions do not threaten life but are troublesome and life altering, so judicious use of the drug is advised.
2014 BMJ Publishing Group Ltd.